Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 181, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 1997, 6:44 PM CDT for Culberson County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 1997, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 6, 1997, 7:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2310 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 062345 SVRMAF TXC109-070045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 644 PM CDT FRI JUN 6 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...WESTERN CULBERSON COUNTY AT 642 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 26 MILES NORTH OF VAN HORN MOVING EAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. MURDOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:18 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 6, 3:18 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 315 PM CDT FRI JUN 6 1997 20Z SFC ANALYSIS INDCS OUTFLOW BNDRY FM EARLIER MCS NR CNM-E MRF-W P07 LINE. CNVTN ATTM LIMITED TO VCNTY BNDRY IN TERRELL CO NR PO7 AND IN CHAVES CO NM E ROW. ISOLD TSTMS ALSO OCCURRING OVR DAVIS MTNS AND ACR PRESIDIO VALLEY. STLT IMAGERY INDCS MID/HI CLD DEBRIS FM MCS ERODING OVR NRN/ERN SECTIONS. LOW LVL ELY/SELY FLOW CONTG WITH DWPNTS MID 50S- NR 60 F. WATER VAPOR IMAGERY ALSO SHOWS SHRTWV MOVG NEWD ACRS NRN MEX WITH STGLY DIFFLUENT UPR FLOW AHD OF THE SHRTWV. MODELS SIMILAR WITH REGARD TO INITIALIZING NRN MEX SHRTWV AND STGR UPR LOW OVR NRN BAJA/ SWRN AZ. BELIEVE CNVTN THIS EVE TO BE MAINLY W/S OF PECOS RIVER WHERE OLD OUTFLOW BNDRY/UNSTBL AMS COMBINE TO PRODUCE SCT TSTMS. ACTVTY XPCD TO MOVE SLOWLY NWD AND WITH WEAK WNDS ALF MAIN CONCERN WILL BE HEAVY RAINFALL. APPRS VORT LOBE PROGGD TO ROTATE ARND BAJA LOW TNGT WILL GRADUALLY BACK WNDS. LOW LVL MSTR FCST TO INCR ACR FA TNGT-SAT. UPSHOT TO FIRST PERIOD FCST IS TO FAVOR POPS VCNTY MTNS WITH CNVTN POSSIBLE LATER TNGT CNTRL/NERN PERMIAN BASIN. PRIMARY LIFTING MECHANISM PER PROGS LATE TNGT-SAT APPRS TO BE MODEL UVV/S AND DIFFLUENCE ALF. WITH LOW LVL FLOW BACKING AND MSTR INCRG...AND NOT LIKING TO SCATTERSHOT POPS WITH NO APPARENT REASON...THINK MTNS/BIG BEND WILL BE FAVORED AREA SAT WITH LESSER/ALBEIT CHC POPS NECESSARY ELSEWHERE. NGM CLEARLY FASTER THAN ETA/AVN IN LIFTING SWRN U.S. LO,W EARLY SUN. WITH STGR H5 WNDS (70KTS) STILL ON BACKSIDE OF SYS WILL FAVOR SLOWER ETA/AVN SOLUTIONS. THUS UNSETTLED PATTERN TO PREVAIL INTO SUN. BF MAF 65/81 30/30 CNM 68/84 30/40 MRF 59/80 40/40 P07 72/83 50/40
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| Jun 5, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jun 6, 2:53 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.